Connecticut, 2011Flash Flood and Flood in Connecticut, September 6 to 12, 2011
September 6 to 12, 2011 · NWS ALY · 2 events in 1 county or zone
A slow moving frontal boundary gradually moved eastward across northwest Connecticut between Monday September 5th, and Tuesday September 6th, as waves of low pressure traveled northeast along the boundary. The front then moved south and east of the state by late Tuesday, as waves of low pressure continued to travel northeast along the boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving frontal boundary gradually moved eastward across northwest Connecticut between Monday September 5th, and Tuesday September 6th, as waves of low pressure traveled northeast along the boundary. The front then moved south and east of the state by late Tuesday, as waves of low pressure continued to travel northeast along the boundary. In addition, copious amounts of moisture from the remnants of Tropical Storm Lee, which made landfall along the Gulf coast, interacted with the frontal system from Wednesday into Thursday September 8th, producing additional heavy rainfall. Total rainfall amounts across northwest Connecticut for the period from Monday into Thursday ranged from 3 to 6 inches.
This heavy rainfall, combined with saturated soil from the excessive rains which fell in late August associated with the passage of Irene, led to widespread minor to moderate flooding on rivers, as well as small streams and creeks across northwest Connecticut. Some major flooding did occur across portions of the Housatonic River. Flash flooding also occurred in the vicinity of Woodbury.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 6, 3:24 PM EST, 1 hour 36 minutes earlier.
Area forecast discussion, Sep 6, 3:24 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
424 PM EDT TUE SEP 6 2011
.SYNOPSIS...
A FRONTAL BOUNDARY TO THE SOUTH OF THE REGION WILL RETURN
NORTHWARD...ALLOWING A STEADY RAIN TO REDEVELOP FROM SOUTH TO NORTH
TONIGHT. LOCALLY HEAVY RAIN WILL BE POSSIBLE...ESPECIALLY ACROSS
WESTERN PORTIONS OF THE REGION THROUGH WEDNESDAY. THE RAIN WILL
TAPER TO SHOWERS FOR WEDNESDAY NIGHT AND THURSDAY BEFORE DRIER
WEATHER RETURNS FOR THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AT THE SURFACE...A STALLED FRONTAL BOUNDARY SITUATED ALONG THE MID
ATLANTIC COAST WILL BEGIN TO SHIFT NORTHWARD TONIGHT. STRONG
ISENTROPIC LIFT WILL MOVE INTO THE REGION...AIDED BY 850 HPA V WIND
ANOMALIES OF 2-4 STD ABOVE NORMAL /BASED OFF THE 12 UTC GEFS/. IN
ADDITION...THE REGION WILL BE IN THE RIGHT REAR QUAD /ENTRANCE
REGION/ OF 130 KT 250 HPA JET STREAK SITUATED OVER ATLANTIC
CANADA. ALL THESE FACTORS WILL HELP PRODUCE A STEADY HEAVY
RAINFALL DEVELOPING FROM SOUTH TO NORTH ACROSS THE REGION
OVERNIGHT. WHILE FLASH FLOODING CANNOT BE TOTALLY RULED OUT...THE
POSITION OF THE 500 HPA CUTOFF LOW OVER THE DEEP SOUTH APPEARS TO
BE TOO FAR SOUTH FOR WIDESPREAD FLASH FLOODING BASED OFF LOCAL
CSTAR RESEARCH. IT ALSO DOESN/T APPEAR THAT THERE WILL BE MUCH
CONVECTION AT ALL EITHER...AS THE NATURE OF THE RAINFALL WILL BE A
HEAVY STRATIFORM RAINFALL. STILL...THIS PERIOD OF STEADY RAINFALL WILL
STILL LEAD TO SHARP RISES ON STREAMS AND RIVERS...AND A FLOOD
WATCH IS IN EFFECT. PLEASE SEE THE HYDRO SECTION FOR MORE
INFORMATION REGARDING EXPECTED RAINFALL AMOUNTS AND THE HYDROLOGIC
IMPACT ACROSS OUR AREA. THE HEAVIEST RAINFALL LOOKS TO OCCUR FOR
AREA WEST OF THE HUDSON VALLEY...AS WELL AS IN AREAS OF HIGHER
TERRAIN.
WITH THE CLOUD COVER AND PRECIP...TEMPS WON/T DROP OFF MUCH
TONIGHT...WITH GENERALLY MID TO UPPER 50S IN MOST AREAS.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
THE STEADY RAINFALL WILL BE LIFTING NORTHWARD DURING THE MORNING
HOURS. THE HEAVIEST RAINFALL WILL BE SHIFTING FROM THE CATSKILLS
EARLY IN THE MORNING TOWARDS THE MOHAWK VALLEY AND WESTERN
ADIRONDACKS BY MIDDAY WEDNESDAY. PWAT VALUES OF 2-3 STD ABOVE
NORMAL /BASED OFF THE 12 UTC GEFS/ WILL BE IN PLACE...AIDING THE
HEAVY RAINFALL POTENTIAL.
THE RAINFALL WILL TAPER TO SHOWERS BY AFTERNOON...ALTHOUGH A
STEADY RAINFALL MAY CONTINUE INTO THE AFTN FOR PARTS OF THE
WESTERN ADIRONDACKS. THE AXIS OF HEAVIEST RAINFALL WILL BEGIN TO
SET UP WEST OF OUR REGION ACROSS THE LAUREL HIGHLANDS OF
CENTRAL/WESTERN PA AND WESTERN NY...AS THE REMNANT CIRCULATION OF
TS LEE MAKES ITS WAY UP THE CENTRAL APPALACHIANS AND STRONG
FRONTOGENESIS COMBINES WITH LOCAL TERRAIN EFFECTS TO PRODUCE HEAVY
RAINFALL IN THOSE AREAS. THIS SYSTEM WILL REMAIN TO OUR WEST...AS
RIDGING BEGINS TO BUILD ON THE EASTERN SEABOARD AHEAD OF HURRICANE
KATIA OVER THE WESTERN ATLANTIC. WHILE KATIA WILL REMAIN OUT TO
SEA /SEE THE NHC WEBSITE FOR THE OFFICIAL FORECASTED TRACK OF THIS
STORM/...IT/S INDIRECT EFFECTS OF STRENGTHENING THE RIDGE ON THE
EAST COAST WILL ACTUALLY HELP PREVENT THE BEST TROPICAL MOISTURE
FROM WHATS LEFT OF LEE FROM MAKING ITS WAY INTO OUR REGION. AS A
RESULT...WE WILL HAVE SOME LINGERING SHOWERS FROM WEDNESDAY NIGHT
INTO THURSDAY NIGHT...BUT THE BEST FORCING AND STEADIEST AND
HEAVIEST RAINFALL WILL REMAIN TO OUR WEST.
TEMPS WILL REMAIN COOL ON WEDNESDAY WITH THE PRECIP...WITH
GENERALLY 60S ACROSS THE AREA. TEMPS LOOK TO DROP OFF INTO THE 50S
FOR MOST AREAS ON WEDNESDAY NIGHT. ALTHOUGH THERE WILL STILL BE A
LOT OF CLOUDS AROUND...LESS RAINFALL AND WARM TEMPS ALOFT
ASSOCIATED WITH THE STRENGTHENING RIDGE SHOULD ALLOW MAX TEMPS TO
REACH INTO THE UPPER 60S TO LOW 70S FOR MOST AREAS ON THURSDAY.
HAVE GONE CLOSE TO GUIDANCE FOR TEMPS ON THURSDAY NIGHT...WITH MID
50S TO MID 60S ACROSS THE AREA.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
ALTHOUGH MODELS SUGGEST THAT MOISTURE BETWEEN THE UPPER LOW OVER THE
MIDDLE OF THE COUNTRY AND THE DEPARTING HURRICANE KATIA WILL REMAIN
ACROSS PART OR ALL OF THE FORECAST AREA FOR MUCH OF THE LONG TERM
PERIOD...HAVE CHOSEN TO BE RELATIVELY OPTIMISTIC WITH A FORECAST OF
PARTLY CLOUDY CONDITIONS AND AT MOST SLIGHT CHANCE POPS DURING THIS
PERIOD. A COLD FRONT DROPPING SOUTH LATE IN THE PERIOD (TUESDAY) MAY
REQUIRE HIGHER POPS EVENTUALLY...BUT WILL ONLY FORECAST SLIGHT
CHANCE FOR NOW.
EXCEPT FOR SEASONABLE TEMPS EXPECTED DURING THE LONG TERM PERIOD. ON
FRIDAY RELATIVELY MILD AIR OVER THE REGION WILL PRODUCE HIGHS IN THE
MID 70S TO LOWER 80S. AFTER THAT...HIGHS SATURDAY THROUGH TUESDAY
WILL GENERALLY BE IN THE UPPER 60S AND 70S. LOWS FRIDAY NIGHT
THROUGH MONDAY NIGHT WILL BE IN THE UPPER 40S AND 50S.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
FRONTAL BOUNDARY HAS SHIFTED FAR ENOUGH SOUTH TO END THE RAINFALL AT
KGFL...WITH ONLY OCCASIONAL RAIN POSSIBLE AT KALB/KPOU FOR THE REST
OF THE AFTERNOON AND EVENING. AS THE FRONTAL BOUNDARY RETURNS NORTH
TONIGHT...WIDESPREAD RAIN AND IFR CONDITIONS WILL ALSO SPREAD NORTH.
EXPECT VFR CONDITIONS AT KGFL THROUGH EARLY TONIGHT. AT KALB/KPOU
MAINLY VFR CONDITIONS ARE EXPECTED THROUGH EARLY TONIGHT...BUT
OCCASIONAL MVFR CONDITIONS ARE POSSIBLE THROUGH THE REST OF THE
AFTERNOON. CONDITIONS WILL BEGIN TO DETERIORATE TO MVFR AT KPOU
AROUND 22Z...AND IFR AFTER MIDNIGHT TONIGHT...WITH THE IFR
CONDITIONS PERSISTING THROUGH THE END OF TAF PERIOD (18Z WEDNESDAY).
AT KALB THE MVFR CONDITIONS ARE EXPECTED TO BEGIN AROUND 06Z
TONIGHT...AND IFR AROUND 10Z. AT KGFL CONDITIONS WILL LOWER TO MVFR
AROUND 08Z...AND AROUND 12Z FOR IFR CONDITIONS.
SURFACE WINDS WILL BE LIGHT...GENERALLY FROM A NORTH TO NORTHEAST
DIRECTION AT LESS THAN 8 KTS.
OUTLOOK...
WED AFTN-THU NT...VFR/MVFR/IFR...PERIODS OF RA LIKELY.
FRI-SAT...MAINLY VFR...SLIGHT CHC MVFR -SHRA.
&&
.FIRE WEATHER...
WET FLAG CONDITIONS WILL BE IN PLACE ACROSS THE REGION AS A STEADY
SOAKING RAIN OCCURS TONIGHT INTO WEDNESDAY. ADDITIONAL SHOWERS ARE
POSSIBLE WEDNESDAY NIGHT INTO THURSDAY...WITH A DRYING TREND
OCCURING BY THE WEEKEND. RH VALUES WILL BE NEAR 100 PERCENT
TONIGHT...AND ONLY DROPPING TO 70-80 PERCENT BY WEDNESDAY
AFTERNOON.
LIGHT WINDS ARE EXPECTED OVER THE NEXT FEW DAYS...WITH EAST TO
NORTHEAST WINDS OF 5-10 MPH FOR TONIGHT INTO WEDNESDAY...AND NORTH
TO NORTHEAST WINDS OF 5-10 MPH FOR WEDNESDAY NIGHT INTO THURSDAY.
&&
.HYDROLOGY...
RAINFALL OVER THE PAST SEVERAL DAYS HAS GENERALLY AMOUNTED FROM
ONE TO THREE INCHES BASIN AVERAGED...WITH LOCALLY A FEW HIGHER
AMOUNTS. THIS HAS KEPT RIVERS AND STREAMS QUITE HIGH...AS WELL AS
GROUND CONDITIONS SATURATED. WITH AN ADDITIONAL ONE TO THREE
INCHES OF RAINFALL EXPECTED TONIGHT THROUGH WEDNESDAY /WITH
ISOLATED HIGHER AMOUNTS IN WESTERN PARTS OF THE AREA AND HIGHER
TERRAIN AREAS/...RENEWED FLOODING IS POSSIBLE. THE STEADIEST RAIN
LOOKS TO BEING AFTER MIDNIGHT AND SPREAD FROM SOUTH TO NORTH
THROUGH THE MORNING HOURS. CURRENT RIVER FORECASTS SHOW SEVERAL
RIVER POINTS REACHING MINOR FLOODING...AND OTHERS GETTING QUITE
CLOSE TO FLOOD STAGE AS WELL. A FLOOD WATCH IS CURRENTLY IN
EFFECT. AT THIS POINT...ONLY MINOR FLOODING IS FORECASTED...AND
CREST HEIGHTS CERTAINLY WON/T BE AS HIGH AS THE FLOODING THAT
OCCURRED WITH IRENE. STILL...RENEWED FLOODING IS POSSIBLE
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH FROM MIDNIGHT EDT TONIGHT THROUGH LATE WEDNESDAY
NIGHT FOR CTZ001-013.
NY...FLOOD WATCH FROM MIDNIGHT EDT TONIGHT THROUGH LATE WEDNESDAY
NIGHT FOR NYZ032-033-038>043-047>054-058>061-063>066-
082>084.
MA...FLOOD WATCH FROM MIDNIGHT EDT TONIGHT THROUGH LATE WEDNESDAY
NIGHT FOR MAZ001-025.
VT...FLOOD WATCH FROM MIDNIGHT EDT TONIGHT THROUGH LATE WEDNESDAY
NIGHT FOR VTZ013>015.
&&
SYNOPSIS...FRUGIS
NEAR TERM...FRUGIS
SHORT TERM...FRUGIS
LONG TERM...GJM
AVIATION...GJM
FIRE WEATHER...FRUGIS
HYDROLOGY...FRUGISHazardous weather outlook, Sep 6, 3:26 PM EST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
426 PM EDT TUE SEP 6 2011
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-071100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
426 PM EDT TUE SEP 6 2011
...FLOOD WATCH IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH LATE
WEDNESDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY
Flood, Litchfield
- When
- September 6, 5:00 PM EST to September 12, 3:00 PM EST
- Where
- Litchfield County, 1.72 mi NW of Canaan to 1.47 mi NW of Bulls Bridge
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.050, -73.350
Moderate flooding occurred on the Housatonic River in Licthfield County. The Falls Village river gage located near Water Street in Falls Village exceeded its 7 foot flood stage at 5 pm EST September 6th, its 10 foot moderate flood stage at 11:49 pm September 8th, it crested at 13.47 feet at 6 am September 9th, then remained above its moderate flood stage until 7:15 am September 11th, and finally fell below flood stage at 2:34 pm September 12th. The Gaylordsville river gage located near Route 7, Kent Road, less than a mile north of the Village of Gaylordsville exceeded its 8 foot flood stage at 6 pm EST September 6th, its 10 foot moderate flood stage at 5 pm September 7th, then remained above its moderate flood stage until 9 am September 11th, and finally fell below flood stage at 3 pm September 12th. The crest time and level are unknown.
Flash Flood, Litchfield
- When
- September 8, 7:00 AM EST to 11:00 AM EST
- Where
- Litchfield County, 0.71 mi E of Woodbury to 0.64 mi E of Pomperaug
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.531, -73.206
In Woodbury Center Route 317, Route 47 and Judson Avenue were closed due to flooding. Major flooding occurred on the Pomperaug River at Southbury New Haven County. The river gage located near Poverty Road in Southbury exceeded its 9 foot flood stage around 6:45 am EST, its 10 foot moderate flood stage around 7:45 am, its 12 foot major flood stage around 8:45 am, it crested at 15.64 feet around 11 am and fell below flood stage by 5:30 pm September 8th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, September 6 to 13, 20111 death · 3 injured · $1.6 million · 11 events
- Tornado and Flash Flooding in North Carolina, September 6, 2011$100,000 · EF0 · 6 events
- Flash Flooding and Flooding in New York, September 6 to 10, 201142 events
- Flooding in West Virginia, September 6 to 7, 2011$37,000 · 4 events
- Damaging Winds in Florida, September 6 to 7, 2011$26,000 · 52 kt wind · 4 events
- Flash Flood and Heavy Rain in Arizona, September 6, 2011$20,000 · 2 events
- Flash Flood in Arizona, September 6, 2011$20,000 · 1 event
- Tornado in North Carolina, September 6, 2011$20,000 · EF0 · 1 event
- Flooding in New Jersey, September 6 to 8, 20117 events
- Drought in Minnesota, September 6 to 30, 20115 events
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, September 6, 20115 events
- Flash Flood and Flooding in Delaware, September 6 to 8, 20113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348932, 348931.